Alert archive / Missouri / Frost Advisories in 2014

Frost Advisory 4, NWS Kansas City, MO

October 3, 20145 counties in Missouri; Atchison County, Doniphan County, Kansas

NWS Kansas City, MO issued this frost advisory at Oct 3, 2014, 3:15 PM CDT for 5 counties in Missouri; Atchison County, Doniphan County, Kansas. It took effect at Oct 4, 2014, 3:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2014, 3:15 PM CDT (20:15 UTC)
In effect from
Oct 4, 2014, 3:00 AM CDT
Expired
Oct 4, 2014, 7:50 AM CDT
In force
5 hr
Issued by
NWS Kansas City, MO

Counties Atchison County, KS, Doniphan County, KS, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Holt County, MO, Nodaway County, MO

The radar

The Topeka radar (KTWX), 147 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -106 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-106 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

191 
WWUS73 KEAX 032015
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CDT FRI OCT 3 2014


KSZ025-102-MOZ001-002-011-012-020-040915-
/O.NEW.KEAX.FR.Y.0004.141004T0800Z-141004T1400Z/
ATCHISON KS-DONIPHAN-ATCHISON MO-NODAWAY-HOLT-ANDREW-BUCHANAN-
INCLUDING THE CITIES OF...ATCHISON...TROY...TARKIO...MARYVILLE...
MOUND CITY...OREGON...SAVANNAH...ST. JOSEPH
315 PM CDT FRI OCT 3 2014

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM
CDT SATURDAY. 

* TEMPERATURE: OVERNIGHT LOWS OF 33 TO 37 DEGREES.

* IMPACTS: AREAS OF FROST MAY DAMAGE OR KILL SENSITIVE VEGETATION IF
  PROTECTIVE ACTION IS NOT TAKEN.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
631 
WWUS73 KEAX 040801
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
301 AM CDT SAT OCT 4 2014

KSZ025-102-MOZ001-002-011-012-020-041400-
/O.CON.KEAX.FR.Y.0004.000000T0000Z-141004T1400Z/
ATCHISON KS-DONIPHAN-ATCHISON MO-NODAWAY-HOLT-ANDREW-BUCHANAN-
INCLUDING THE CITIES OF...ATCHISON...TROY...TARKIO...MARYVILLE...
MOUND CITY...OREGON...SAVANNAH...ST. JOSEPH
301 AM CDT SAT OCT 4 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

* TEMPERATURE: OVERNIGHT LOWS OF 33 TO 37 DEGREES.

* IMPACTS: AREAS OF FROST MAY DAMAGE OR KILL SENSITIVE 
  VEGETATION IF PROTECTIVE ACTION IS NOT TAKEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
973 
WWUS73 KEAX 041250
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
750 AM CDT SAT OCT 4 2014


KSZ025-102-MOZ001-002-011-012-020-041400-
/O.CAN.KEAX.FR.Y.0004.000000T0000Z-141004T1400Z/
ATCHISON KS-DONIPHAN-ATCHISON MO-NODAWAY-HOLT-ANDREW-BUCHANAN-
INCLUDING THE CITIES OF...ATCHISON...TROY...TARKIO...MARYVILLE...
MOUND CITY...OREGON...SAVANNAH...ST. JOSEPH
750 AM CDT SAT OCT 4 2014

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
CANCELLED THE FROST ADVISORY. 

TEMPERATURES HAVE BEGUN TO INCREASE ACROSS THE EFFECTED AREA...THUS 
THE FROST ADVISORY HAS BEEN CANCELED.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this frost advisory went out at Oct 3, 3:05 PM CDT, 10 minutes earlier.

Area forecast discussion, Oct 3, 3:05 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
305 PM CDT Fri Oct 3 2014

.DISCUSSION...
Issued at 304 PM CDT FRI OCT 3 2014

Expansive surface cyclone is quickly tracking north out of the Great
Lakes this afternoon, with a large area of stratocumulus rotating
southeast into Iowa and Missouri on the back side of this system.
Cloud-level winds are beginning to veer to more of a westerly direction
which should allow for a steady clearing trend from west to east
overnight. This will allow temperatures to fall into the middle 30s
across much of the area, although with the surface ridge staying
well to our west, winds will still be in the 5 to 10 mph range for
most areas overnight. For this reason, did not go quite as low as
raw model guidance for lows tonight (NAM particularly cold with
temperatures below freezing). Instead opted for a range of 34 to 37
degrees, barely marginal for frost given quite a bit of dry air and
the winds. Most likely areas to see any frost will be across
northwest Missouri where winds will be a bit lighter. Could even see
some readings approaching the freezing mark across this area
particularly in areas sheltered from the wind. Therefore went with a
frost advisory for areas north of KC and west of I-35 for tonight and
early Saturday morning.

Surface ridge axis will move overhead on Saturday, though models have
slowed this feature down slightly. With winds remaining from the
northwest as a result, temperatures were nudged down a few degrees
with highs in the mid to upper 50s. Could see another surge of
stratocumulus into the Kirksville and Macon areas during the
afternoon, possibly keeping those locations down into the lower 50s or
even upper 40s.

After a modest warmup on Sunday with temperatures returning into the
upper 60s to middle 70s, a secondary lobe rotating around the mean
upper trough to the east will bring temperatures back into the lower
and middle 60s for Monday. There could be some light showers with
this system but moisture will be fairly limited.

Temperatures will again rebound into the 70s by Tuesday and
Wednesday with height rises building into the Plains. This warm air
advection pattern could bring a few showers or storms to the area as
early as Wednesday afternoon. The forecast beyond this point becomes
rather interesting with the GFS being persistent with bringing the
remnants of Tropical Storm Simon out of the eastern Pacific into the
Plains later next week. Of particular note is the way the GFS
accompanies this feature with an intensifying upper-level Pacific
jet, a feature which results in rapid cyclogenesis and widespread
precipitation across the Plains. It's quite uncommon to see a
tropical system from the Pacific maintain itself as an upper wave
across the Rockies and reorganize into a mature mid-latitude cyclone
over the Plains the way the GFS is doing, so not sure how much
weight to put into this solution especially since the ECMWF does not
advertise this at all. For now will carry 30 to 40 percent rain
chances for the end of the work week with much hesitation to go any
higher than this.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1236 PM CDT FRI OCT 3 2014

Broken stratocumulus deck around 5000 feet is moving in behind this
morning's precipitation. This moisture will stick around for a few
hours before gradually scattering out from west to east around
sundown.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Hawblitzel
AVIATION...Hawblitzel
Hazardous weather outlook, Oct 3, 12:50 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT FRI OCT 3 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1250 PM CDT FRI OCT 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 AREAS OF FROST ARE EXPECTED SATURDAY MORNING...ESPECIALLY ALONG AND
 NORTH OF INTERSTATE 70.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 7:10 PM CDTRiver Flood WarningEAXBuchanan37 hr

Nearby

Frost Advisories in Missouri, 2014Frost Advisories in Kansas, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.